Medications that increase risk of developing bullous pemphigoid
Commonly used medications including a diuretic, a diabetes drug and two classes of anti-Parkinson drugs are associated with an increased risk of developing bullous pemphigoid (BP), according to a new systematic review and meta-analysis.
Bullous pemphigoid (BP) is an acquired autoimmune disease that affects mainly the elderly and is characterized by subepidermal blistering. The drug-induced variant of BP follows the oral or (sometimes) topical administration of specific drugs.
Drugs linked to increased risk included aldosterone antagonists, dipeptidyl peptidase 4 inhibitors, anticholinergics and dopaminergics, Dr. Ching-Chi Chi of Chang Gung Memorial Hospital in Taoyuan, Taiwan, and colleagues found.
"These medications should be judiciously prescribed, particularly in high-risk patients who are elderly and have disabling neurologic disorders," they conclude in JAMA Dermatology.
The incidence of BP, an autoimmune blistering disease linked to cerebrovascular disease and dementia, has risen over the past 20 years, the authors note. Several studies suggest that BP may be associated with certain medications, they add, "but the levels of evidence for most suspected medications were low because studies have lacked control groups."
Dr. Chi and colleagues analyzed 13 case-control studies, one cohort study and one randomized clinical trial, including more than 285,000 participants in total.
Pooled analysis of the case-control studies showed that previous use of aldosterone antagonists (pooled odds ratio, 1.75), dipeptidyl peptidase 4 inhibitors (pooled OR, 1.92), anticholinergics (pooled OR, 3.12) and dopaminergic drugs (pooled OR, 2.03) was associated with significantly increased risk of BP.
In the cohort study, dipeptidyl peptidase 4 inhibitors were associated with a significantly increased BP risk (hazard ratio, 2.38), while in the trial BP risk was higher for patients given linagliptin compared with those on placebo (0.2% and 0%, respectively).
Drugs have been shown to alter the immune system, leading to the formation of antibasement membrane antibodies, the authors note. "Therefore, previous medication exposure may be associated with the increasing prevalence of BP, especially among elderly people, who are more likely to receive multiple medications," they add.
"These findings suggest that caution should be exercised about the use of these medications, particularly in high-risk patients who are elderly and have disabling neurologic disorders," they conclude.